Theophylline and its interactions1
Donald G. Vidt, M.D.
Alan W. Bakst, Pharm.D., R.ph.
Peter H. Slugg, M.D.
Charles E. Pippenger, Ph.D.
Drug-drug interactions and drug-disease interactions can substantially affect the elimination/metabolism of theophylline resulting in the potential for undertreatment or serious theophylline toxicity. Macrolide antibiotics, including troleandomycin and erythromycin, cimetidine, and allopurinol, have the capability of decreasing theophylline clearance with resulting increased serum levels, while phenytoin increases theophylline clearance. Drug-disease interactions of theophylline with cirrhosis, congestive heart failure, chronic obstructive pulmonary disease, and acute infections result in impaired clearance with increased serum levels and the potential for serious theophylline toxicity. Other factors, including smoking, which cause a marked increase in clearance, and diet, also play a role. In these situations, serum theophylline monitoring is advised.